Alert archive / Arizona / High Wind Watches in 2011

High Wind Watch 1, NWS Flagstaff, AZ

May 27, 2011Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind watch at May 27, 2011, 3:56 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 29, 2011, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
May 27, 2011, 3:56 AM MST (10:56 UTC)
In effect from
May 29, 2011, 8:00 AM MST
Expired
May 28, 2011, 3:04 PM MST
In force
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3517 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind watch went out at May 27, 3:39 AM MST, 17 minutes earlier.

Area forecast discussion, May 27, 3:39 AM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST THU MAY 26 2011

.SYNOPSIS...EXPECT WARM AND DRY CONDITIONS TO CONTINUE THROUGH
SATURDAY. AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL MOVE DOWN
THE WEST COAST THIS WEEKEND. THE MAIN IMPACT FROM THIS SYSTEM WILL BE
BREEZY WINDS ON SATURDAY AND VERY STRONG WINDS ON SUNDAY. THERE WILL
BE A SLIGHT CHANCE OF SHOWERS FROM LATE SUNDAY INTO EARLY MONDAY
ALONG WITH COOLER TEMPERATURES.

&&

.DISCUSSION...A WARM AND DRY WESTERLY FLOW WILL CONTINUE ACROSS THE
AREA TODAY BRINGING WARM TEMPS TO THE REGION. WINDS WILL BE BREEZY IN
THE AFTERNOON.

FOR THE HOLIDAY WEEKEND...AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM
WILL DEVELOP ALONG THE WEST COAST AND MOVE ACROSS THE SOUTHWEST FROM
SATURDAY THROUGH MONDAY. HOLIDAY TRAVELERS SHOULD BE PREPARED FOR
ADVERSE AND POTENTIALLY HAZARDOUS WEATHER THIS WEEKEND.

FOR SATURDAY...TEMPS WILL REMAIN NEAR SEASONABLE LEVELS. WINDS WILL
BE ON THE INCREASE WITH SOUTHWEST WINDS OF 20 TO 30 MPH AND GUSTS OF
40 TO 50 MPH DEVELOPING BY THE AFTERNOON. A WIND ADVISORY HAS BEEN
ISSUED FOR MUCH OF NRN AZ FOR SATURDAY. IN ADDITION...CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED AND A FIRE WEATHER WATCH HAS BEEN
ISSUED.

FOR SUNDAY...THE LOW PRESSURE SYSTEM BEGINS TO MOVE ONSHORE AND SFC
PRESSURE GRADIENTS STRENGTHEN SUBSTANTIALLY. WINDS WILL INCREASE
DURING THE DAY BECOMING SOUTHWEST 30 TO 40 MPH WITH GUSTS OF 50 TO 60
MPH OR HIGHER. A HIGH WIND WATCH HAS BEEN ISSUED FOR MUCH OF NRN AZ
FOR SUNDAY. AREAS OF BLOWING DUST ARE LIKELY ACROSS EASTERN AZ AND
STRONG DAMAGING WINDS WILL RESULT IN ADDITIONAL HAZARDS ACROSS NRN
AZ.

SUNDAY NIGHT...THE COLD FRONT WILL MOVE ACROSS THE AREA AND ISOLATED
TO SCATTERED SHOWERS WILL DEVELOP ESPECIALLY ALONG THE NRN BORDER
REGION AND POSSIBLY AS FAR SOUTH AS THE MOGOLLON RIM. MODELS INDICATE
ONLY SCANT MOISTURE SO ONLY LIGHT AMOUNTS OF RAIN AND HIGH ELEVATION
SNOW IS EXPECTED. SNOW LEVELS WILL BRIEFLY FALL AS LOW AS 7000 TO
7500 FEET BY LATE SUNDAY AND EARLY MONDAY.

BY MID WEEK...MODELS INDICATE SUBSTANTIAL RIDGING WILL DEVELOP ACROSS
THE SOUTHERN PLAINS AND NRN MEXICO. AS THE RIDGE DEVELOPS SUBTROPICAL
MOISTURE FROM THE GULF OF MEXICO WILL PUSH NORTHWESTWARD ACROSS NM
AND INTO EASTERN AZ BRINGING A CHANCE OF SHOWERS...THUNDERSTORMS...
AND DRY LIGHTNING.

&&

.AVIATION...FOR THE 12Z PACKAGE...EXPECT VFR CONDITIONS WITH SCT
CIRRUS FOR THE NEXT 24 HOURS. FROM 17Z-02Z SAT...SOUTHWEST WINDS
15-20KT GUSTING TO 35KT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...FOR TODAY...WARM AND DRY WESTERLY FLOW WILL BRING
GUSTY WEST-SOUTHWEST WINDS AND LOW AFTERNOON RELATIVE HUMIDITIES.
HOWEVER WIND SPEEDS WILL REMAIN BELOW CRITICAL FIRE WEATHER
THRESHOLDS. ON SATURDAY...STRONGER WINDS WILL DEVELOP AS A PACIFIC
LOW APPROACHES ARIZONA. A FIRE WEATHER WATCH IS IN EFFECT FOR MUCH
OF NORTHERN ARIZONA BELOW 6500 FEET SATURDAY AFTERNOON. BREEZY WINDS
WINDS WILL CONTINUE SATURDAY NIGHT WITH POOR RH RECOVERY.

ON SUNDAY...THE FASTEST WIND SPEEDS OF THE SEASON ARE PROBABLE
ACROSS THE NORTHLAND AS A COLD FRONT NEARS. COOLER TEMPERATURES ARE
EXPECTED AND ARE KEEPING FORECAST MIN RH VALUES BELOW 15 PERCENT FOR
AREAS BELOW 5500 FEET. CRITICAL FIRE WEATHER CONDITIONS ARE PROBABLE
FOR THE YAVAPAI COUNTY VALLEYS AND MUCH OF NAVAJO AND APACHE COUNTY.
SUNDAY NIGHT...THE UPPER LOW WILL CROSS THE STATE...BRINGING A
SLIGHT CHANCE OF SHOWERS TO THE HIGHER TERRAIN NORTH OF I-40. FOR
MONDAY AND TUESDAY...MAX TEMPERATURES SHOULD WARM TO JUST ABOVE
SEASONAL NORMALS AND MUCH LESS WIND.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM 10 AM TO 8 PM MST SATURDAY FOR AZZ004>017-
038>040.

HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
AZZ004>007-009>017-039-040.

FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR FIRE WEATHER ZONES AZZ105-107-109>114-118-137>140.

&&

PUBLIC.....................DB
AVIATION/FIRE WX...........DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, May 26, 8:54 PM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
854 PM MST THU MAY 26 2011

AZZ004>018-037>040-270900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
854 PM MST THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT ANOTHER PROLONGED PERIOD OF STRONG SOUTHWEST WINDS
SATURDAY THROUGH LATE SUNDAY AS ANOTHER TROUGH MOVES ACROSS THE
REGION. THE STRONGEST WINDS ONCE AGAIN WILL BE ALONG AND NORTHEAST
OF THE MOGOLLON RIM...WHERE WIND SPEEDS WILL RANGE FROM 25 TO 40
MPH WITH HIGHER GUSTS. THESE STRONG WINDS WILL LIKELY RESULT IN
AREAS OF BLOWING DUST ACROSS PORTIONS OF THE LITTLE COLORADO RIVER
VALLEY AND CHINLE VALLEYS...AND ESPECIALLY ALONG INTERSTATE 40
FROM JUST EAST OF FLAGSTAFF TO HOLBROOK.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:56 AM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai40 hr
May 27, 4:20 AM MSTFire Weather WatchFGZApache, Coconino, Gila, Navajo, Yavapai10 hr
May 27, 2:38 PM MSTFire Weather WatchFGZApache, Coconino, Gila, Navajo, Yavapai24 hr
May 27, 2:38 PM MSTRed Flag WarningFGZApache, Coconino, Gila, Navajo, Yavapai29 hr

Nearby

High Wind Watches in Arizona, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.